Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 19, 2018, 1:32 AM CDT for Sumner County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2018, 1:32 AM CDT (06:32 UTC)
- Expired
- Mar 19, 2018, 2:15 AM CDT
- In force
- 43 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Sumner County, KS
The radar
The Wichita radar (KICT), 39 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
282
WUUS53 KICT 190632
SVRICT
KSC191-190715-
/O.NEW.KICT.SV.W.0001.180319T0632Z-180319T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
132 AM CDT MON MAR 19 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northern Sumner County in south central Kansas...
* Until 215 AM CDT
* At 131 AM CDT, a severe thunderstorm was located over Conway
Springs, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wellington, Belle Plaine, Conway Springs, Argonia, Mayfield, Milan,
Riverdale and Wellington Airport.
This includes Interstate 35 between Mile Markers 12 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Wichita.
&&
LAT...LON 3726 9780 3736 9781 3747 9780 3747 9715
3716 9734
TIME...MOT...LOC 0631Z 202DEG 38KT 3738 9769
HAIL...0.88IN
WIND...60MPH
$$
METZGER2 follow-up statements
446
WWUS53 KICT 190648
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
148 AM CDT MON MAR 19 2018
KSC191-190715-
/O.CON.KICT.SV.W.0001.000000T0000Z-180319T0715Z/
Sumner KS-
148 AM CDT MON MAR 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHERN SUMNER COUNTY...
At 147 AM CDT, a severe thunderstorm was located 7 miles southwest of
Wellington, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wellington, Belle Plaine, Conway Springs, Argonia, Mayfield, Milan,
Riverdale and Wellington Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
&&
LAT...LON 3726 9780 3736 9781 3747 9780 3747 9715
3716 9734
TIME...MOT...LOC 0647Z 202DEG 49KT 3723 9752
HAIL...0.88IN
WIND...60MPH
$$
METZGER293
WWUS53 KICT 190706
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
206 AM CDT MON MAR 19 2018
KSC191-190716-
/O.EXP.KICT.SV.W.0001.000000T0000Z-180319T0715Z/
Sumner KS-
206 AM CDT MON MAR 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SUMNER COUNTY WILL
EXPIRE AT 215 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.
LAT...LON 3726 9780 3736 9781 3747 9780 3747 9715
3716 9734
TIME...MOT...LOC 0706Z 202DEG 38KT 3741 9743
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 11:48 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Mar 18, 11:48 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1148 PM CDT Sun Mar 18 2018 .SHORT TERM...(This evening through Wednesday night) Issued at 400 PM CDT Sun Mar 18 2018 Forecast Highlight: Much needed rain set to arrive tonight & should continue thru Mon Eve. Tonight-Mon Night: Late this afternoon, an intense surface cyclone was centered over Southeast CO. A pronounced dry line curved from the low across the OK & TX Panhandles while a weak warm front was draped fairly close to the KS/OK state line. South of the warm front, a large area of showers with embedded thunderstorms has been ongoing across much of OK and continues to spread NE over Northern & Eastern OK. These rains will not only continue to spread NE but will increase early this evening in response to a sharpening, negatively-tilted upper- deck shortwave that'll push E along the OK/KS state line tonight. The approaching warm front will operate in tandem with the short wave to "encourage" a few thunderstorms to reach severity over South-Central & Southeast KS late tonight. Pronounced directional shear reinforces this scenario. On Mon, the upper-deck shortwave should reach the MO Bootheel neighborhood late in the afternoon as would of course the surface cyclone. Widespread "wrap-around" rains would occur Mon with the rains diminishing Mon evening as the above-mentioned characters weaken as they cross the OH Valley Mon Night. Tue-Wed Night: Quiet weather returns to KS as a lower-deck ridge moves SE across KS on the strength of a strong NW regime. .LONG TERM...(Thursday through Sunday) Issued at 400 PM CDT Sun Mar 18 2018 The rest of the work-week will be quiet as a STRONG upper-deck ridge moves E. In fact, the high-amplitude upper-deck ridge will cover the central third of the U.S. but should deamplify next weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1142 PM CDT Sun Mar 18 2018 Messy aviation forecast with IFR conditions likely area wide before daybreak. Main precipitation band will reach KRSL/KGBD near the start of this period, and spread over remaining terminals by 09z. Where temperature dewpoint spreads are small, ceilings have dropped rapidly with onset of precipitation. Precipitation should become more spotty after sunrise but wrap around moisture will likely keep MVFR ceilings going for the remainder of the day. While any lingering showers should dissipate by sunset, lingering 850mb moisture will keep clouds in the area through the end of the forecast. -Howerton && .FIRE WEATHER... Issued at 400 PM CDT Sun Mar 18 2018 The onsetting & fairly prolonged periods of rain will at long last give us a break from the extreme grassland fire dangers that have been experienced for about the 7 days. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 44 49 34 55 / 80 60 50 0 Hutchinson 42 45 32 54 / 90 80 50 0 Newton 42 46 33 52 / 90 80 50 0 ElDorado 44 49 35 53 / 90 60 40 0 Winfield-KWLD 45 52 35 55 / 70 30 40 0 Russell 39 43 28 55 / 90 80 50 0 Great Bend 41 44 28 55 / 90 80 40 0 Salina 42 46 33 54 / 80 80 60 0 McPherson 41 45 32 53 / 90 80 60 0 Coffeyville 49 58 39 55 / 80 30 30 10 Chanute 47 54 37 52 / 90 60 30 10 Iola 46 52 37 51 / 90 70 30 10 Parsons-KPPF 48 57 38 54 / 80 40 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...PJH FIRE WEATHER...EPS
Hazardous weather outlook, Mar 18, 4:30 PM CDT, 9 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 430 PM CDT Sun Mar 18 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-192130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 430 PM CDT Sun Mar 18 2018 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Showers and embedded thunderstorms are likely tonight, especially across South-Central and Southeast Kansas where a few thunderstorms may produce quarter-sized hail and 50 to 60 mph winds late tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated thunderstorms embedded in widespread rains remain possible for all areas on Monday. The thunderstorms would be neither strong nor severe. A very high grassland fire danger is likely areawide next Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Mar 19, 12:09 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
1209 AM CDT MON MAR 19 2018
KSZ082-091-190545-
Harper KS-Kingman KS-
1209 AM CDT MON MAR 19 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Harper County in south central Kansas...
Kingman County in south central Kansas...
* Until 1245 AM CDT
* At 1204 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 5 miles
northeast of Medicine Lodge to near Kiowa to 6 miles southeast of
Alva...and moving northeast at 45 mph.
Small hail, wind gusts up to 50 mph and pockets of heavy rain will
be possible with these storms.
* Locations impacted include...
Kingman, Anthony, Harper, Attica, Norwich, Cunningham, Nashville,
Murdock, Waterloo, Willowdale, Zenda, Spivey, Bluff City,
Cleveland, Danville, Penalosa, Waldron, Freeport, Mt Vernon and
Corwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3700 9835 3738 9835 3739 9846 3773 9847
3773 9781 3739 9781 3739 9806 3738 9780
3700 9780
TIME...MOT...LOC 0507Z 228DEG 39KT 3736 9853 3706 9852 3676 9856
KLEINSASSERSpecial weather statement, Mar 19, 12:44 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
1244 AM CDT MON MAR 19 2018
KSZ067-082-091-190630-
Reno KS-Harper KS-Kingman KS-
1244 AM CDT MON MAR 19 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Reno County in south central Kansas...
Harper County in south central Kansas...
Kingman County in south central Kansas...
* Until 130 AM CDT
* At 1242 AM CDT...National Weather Service Doppler radar was
tracking a strong thunderstorm with locally heavy rainfall near
Anthony...moving north at 45 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Kingman, Anthony, Harper, Pretty Prairie, Attica, Norwich,
Cunningham, Turon, Nashville, Murdock, Waterloo, Willowdale, Zenda,
Spivey, Bluff City, Cleveland, Langdon, Danville, Penalosa and
Freeport.
LAT...LON 3711 9835 3738 9835 3739 9846 3787 9847
3786 9781 3701 9780 3700 9809
TIME...MOT...LOC 0543Z 199DEG 38KT 3721 9805
METZGERSpecial weather statement, Mar 19, 1:09 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
109 AM CDT MON MAR 19 2018
KSZ093-098-190700-
Cowley KS-Chautauqua KS-
109 AM CDT MON MAR 19 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Cowley County in south central Kansas...
Chautauqua County in southeastern Kansas...
* Until 200 AM CDT
* At 107 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Dexter, or 10 miles northwest
of Cedar Vale...moving north at 55 mph.
* Wind gusts up to 50 mph and pea sized hail will be possible with
this storm.
* Locations impacted include...
Arkansas City, Winfield, Sedan, Cedar Vale, Burden, Dexter,
Atlanta, Peru, Chautauqua, Niotaze, Cambridge, Hale, Maple City,
Winfield City Lake and Strother Field Airport.
LAT...LON 3700 9707 3748 9696 3747 9653 3732 9653
3730 9651 3730 9596 3701 9597
TIME...MOT...LOC 0608Z 184DEG 46KT 3719 9667
METZGERSpecial weather statement, Mar 19, 1:19 AM CDT, 13 minutes before
Special Weather Statement National Weather Service Wichita KS 119 AM CDT MON MAR 19 2018 KSZ092-190700- Sumner KS- 119 AM CDT MON MAR 19 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Sumner County in south central Kansas... * Until 200 AM CDT * At 115 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Caldwell...moving northeast at 55 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell, Oxford, Argonia, South Haven, Geuda Springs, Mayfield, Milan, Hunnewell, Perth, Riverdale and Wellington Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. There are storms behind this first storm that have a history of producing quarter sized hail. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3700 9780 3747 9780 3747 9715 3700 9715 TIME...MOT...LOC 0618Z 208DEG 48KT 3701 9763 METZGER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 12:09 AM CDT | Special Weather Statement | ICT | Harper, Kingman | 36 min |
| Mar 19, 12:44 AM CDT | Special Weather Statement | ICT | Harper, Kingman | 46 min |
| Mar 19, 1:09 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley | 51 min |
| Mar 19, 1:19 AM CDT | Special Weather Statement | ICT | Sumner | 41 min |
| Mar 19, 1:45 AM CDT | Special Weather Statement | ICT | Sedgwick | 45 min |
| Mar 19, 1:56 AM CDT | Special Weather Statement | ICT | Reno, Rice | 34 min |
| Mar 19, 2:01 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley, Elk, Montgomery | 29 min |
| Mar 19, 2:09 AM CDT | Special Weather Statement | ICT | Sumner | 36 min |
| Mar 19, 2:37 AM CDT | Special Weather Statement | ICT | McPherson | 23 min |
| Mar 19, 2:48 AM CDT | Special Weather Statement | ICT | Montgomery, Wilson | 42 min |
| Mar 19, 2:49 AM CDT | Special Weather Statement | ICT | Butler | 41 min |
| Mar 19, 3:26 AM CDT | Special Weather Statement | ICT | Labette, Neosho | 49 min |
| Mar 19, 3:59 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 22 min |
| Mar 19, 4:22 AM CDT | Special Weather Statement | ICT | Cowley | 23 min |
| Mar 19, 5:12 AM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| Mar 19, 5:46 AM CDT | Special Weather Statement | ICT | Cowley | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.